Spectral analysis of one-dimensional high-contrast elliptic problems with periodic coefficients


Cherednichenko, K., Cooper, S. and Guenneau, S., 2015. Spectral analysis of one-dimensional high-contrast elliptic problems with periodic coefficients. Multiscale Modeling and Simulation, 13 (1), pp. 72-98.

Related documents:

PDF (Published version) - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (706kB) | Preview

    Official URL:

    Related URLs:


    We study the behavior of the spectrum of a family of one-dimensional operators with periodic high-contrast coefficients as the period goes to zero, which may represent, e.g., the elastic or electromagnetic response of a two-component composite medium. Compared to the standard operators with moderate contrast, they exhibit a number of new effects due to the underlying nonuniform ellipticity of the family. The effective behavior of such media in the vanishing period limit also differs notably from that of multidimensional models investigated thus far by other authors, due to the fact that neither component of the composite forms a connected set. We then discuss a modified problem, where the equation coefficient is set to a positive constant on an interval that is independent of the period. Formal asymptotic analysis and numerical tests with finite elements suggest the existence of localized eigenfunctions (``defect modes''), whose eigenvalues are situated in the gaps of the limit spectrum for the unperturbed problem. Read More:


    Item Type Articles
    CreatorsCherednichenko, K., Cooper, S. and Guenneau, S.
    Related URLs
    URLURL Type
    DepartmentsFaculty of Science > Mathematical Sciences
    ID Code42128


    Actions (login required)

    View Item

    Document Downloads

    More statistics for this item...